Alert archive / Wisconsin / Flash Flood Warnings in 2000

Flash Flood Warning 3, NWS Duluth, MN

July 8, 2000Pine County, Minnesota; Burnett County, Sawyer County, Washburn County, Wisconsin

NWS Duluth, MN issued this flash flood warning at Jul 8, 2000, 9:34 PM CDT for Pine County, Minnesota; Burnett County, Sawyer County, Washburn County, Wisconsin. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2000, 9:34 PM CDT (02:34 UTC)
Expired
Jul 9, 2000, 12:30 AM CDT
In force
3 hr
Issued by
NWS Duluth, MN
Area
Whole counties

Counties Pine County, MN, Burnett County, WI, Sawyer County, WI, Washburn County, WI

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2000-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3971 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2000-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3971 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1312 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
1.5
Supercell composite
17.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDLH 090239
FFWDLH
MNC115-WIC013-113-129-090530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
934 PM CDT SAT JUL 8 2000

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SAWYER COUNTY IN WISCONSIN
  BURNETT COUNTY IN WISCONSIN
  WASHBURN COUNTY IN WISCONSIN
  PINE COUNTY IN MINNESOTA

* UNTIL 1230 AM CDT

* AT 934 PM CDT LAW ENFORCEMENT OFFICIALS REPORTED FLOODING JUST
  NORTH OF PINE CITY IN SOUTHERN PINE COUNTY...NEAR THE INTERSECTION
  OF COUNTY ROAD 14 AND OLD HIGHWAY 61. ADDITIONAL FLOODING HAD
  BEEN REPORTED THROUGHOUT BURNETT...WASHBURN AND SAWYER
  COUNTIES DURING THE EVENING. 

* THUNDERSTORMS WERE CONTINUOUSLY REDEVELOPING OVER THE WARNED AREA...
  RESULTING IN EXCESSIVE RAINFALL. RAINFALL RATES OF 2 TO 3 INCHES 
  AN HOUR CAN BE EXPECTED FOR THE REMAINDER OF THE EVENING HOURS.

THIS IS A SERIOUS FLOODING SITUATION WHICH MAY RESULT IN WIDESPREAD 
ROAD CLOSURES AND WASHOUTS FROM PINE COUNTY TO SAWYER COUNTY. IN 
ADDITION TO RAINFALL OVER THE NEXT FEW HOURS...IT MAY PERSIST 
THROUGHOUT THE NIGHT. AGAIN...THIS IS A DANGEROUS SITUATION THAT 
SHOULD NOT BE TAKEN LIGHT-LY. 

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED. MOVE TO HIGHER GROUND IF YOU LIVE IN FLOOD PRONE AREAS. 

DAP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 2:00 PM CDT, 7 hours 34 minutes earlier.

Area forecast discussion, Jul 8, 2:00 PM CDT, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
200 PM CDT SAT JUL 8 2000

SEVERE WEATHER IS THE MAIN FOCUS FOR TONIGHT.

THINGS ARE COMING TOGETHER FOR A FAIRLY WIDESPREAD SEVERE WEATHER
EVENT ACROSS THE AREA. SPC MODERATE RISK AREA RUNS FROM WALKER TO
DLH TO RHI. AGREE THAT THIS AREA LOOKS FAVORABLE FOR WIDESPREAD
SEVERE. ISOLATED STORM NOW FIRING IN THE WARM SECTOR MAY NOT BE ABLE
TO GET GOING RIGHT AWAY...BUT MOISTURE CONVERGENCE AND MOISTURE
POOLING IN THE VICINITY OF THE WARM FRONT SHOULD ENSURE A BUSY
NIGHT. LONG-LIVED SUPERCELLS REMAIN A DISTINCT POSSIBILITY.

WILL GO WITH THE ETA...WHICH INITIALIZED THE BEST THIS MORNING.
ETA/MESO APPEAR TO HAVE A FAIR HANDLE ON THE AREA OF CONVECTION. ETA
FORECASTS A SURGE OF HIGH PW AIR (1.88 INCH) TO LIFT NORTHWARD WITH
THE FRONT THIS EVENING AS LLJ INCREASES IN THE VICINITY OF THE FRONT.
LIFT FROM RIGHT ENTRANCE OF UPPER LEVEL JET AND WEAK PVA SHOULD ALSO
PROVIDE NECESSARY LIFT FOR SEVERE WEATHER OUTBREAK. THE AIR SOUTH OF
THE FRONT IS EXTREMELY UNSTABLE...WITH LI OF -12C ON MSAS AND
WEAKENING CAP.

WILL CARRY THE SEVERE WORDING INTO THE EVENING AND ELABORATE ON MAIN
THREATS. NEXT PROBLEM IS FLASH FLOODING POTENTIAL. STILL SOME
QUESTION AS TO WHETHER BRD AREA WILL RECEIVE SUBSTANTIAL RAIN
TONIGHT. AREAS JUST NORTH OF THERE REMAIN SATURATED FROM NEARLY 4
INCHES OF RAIN LAST NIGHT...AND WITH LOW FFG VALUES...DECIDED TO
CARRY IT THIS FAR WEST. MUCH OF NW WISCONSIN HAS A PRETTY SERIOUS
THREAT OF FLOODING. MANY AREAS RECEIVED HEAVY RAIN LAST NIGHT AND THIS
MORNING WITH SOME MINOR FLOODING ALREADY FROM THE PREVIOUS EVENT.
WILL ALSO ISSUE A FLASH FLOOD WATCH FOR MUCH OF THIS AREA.

THINGS IMPROVE AFTER TONIGHT...WITH DRY NORTHEASTERLY FLOW
PREVAILING. MAINLY PARTLY TO MOSTLY SUNNY SKIES.

ETA SURFACE TEMP FORECASTS APPEAR REASONABLE...AND HAVE FAVORED OVER
FWC/MAV TEMPS.

.DLH...FLASH FLOOD WATCH MN ZONES 33>36 AND 38...WI ZONES 3...4
       AND 6>9 TONIGHT.

DAP

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:25 PM CDTSevere Thunderstorm WarningDLHPine50 min
Jul 8, 9:14 PM CDTSevere Thunderstorm WarningDLHPine31 min
Jul 8, 9:40 PM CDTSevere Thunderstorm WarningDLHPine65 min
Jul 8, 10:01 PM CDTSevere Thunderstorm WarningDLHAitkin59 min
Jul 8, 10:53 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis67 min
Jul 8, 11:29 PM CDTSevere Thunderstorm WarningDLHPine46 min
Jul 9, 12:30 AM CDTFlash Flood WarningDLHPine4 hr
Jul 8, 7:15 PM CDTSevere Thunderstorm WarningDLHBurnett60 min
Jul 8, 7:40 PM CDTFlash Flood WarningDLHBurnett110 min
Jul 8, 9:00 PM CDTSevere Thunderstorm WarningDLHDouglas60 min
Jul 8, 10:53 PM CDTSevere Thunderstorm WarningDLHBayfield, Douglas67 min
Jul 8, 11:45 PM CDTSevere Thunderstorm WarningDLHBurnett60 min

Nearby

Flash Flood Warnings in Wisconsin, 2000Flash Flood Warnings in Minnesota, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.